Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

June 28, 2021Monroe County, Tennessee

NWS Morristown, TN issued this special weather statement at Jun 28, 2021, 4:11 PM EDT for Monroe County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2021, 4:11 PM EDT (20:11 UTC)
Expired
Jun 28, 2021, 5:00 PM EDT
In force
49 min
Issued by
NWS Morristown, TN

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 110 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:40 PM EDTTSTM WND DMG4 Ne Mount Vernon, TNSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WWUS84 KMRX 282011
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
411 PM EDT Mon Jun 28 2021
 
TNZ085>087-282100-
Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
411 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN AND WESTERN
MONROE COUNTIES UNTIL 500 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Madisonville, moving northwest at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Sweetwater, Madisonville, Vonore, Tellico Plains, Niota, Tariffville,
Mount Vernon and Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3551 8459 3565 8441 3565 8440 3564 8440
      3565 8436 3567 8435 3566 8433 3567 8432
      3540 8410 3529 8426
TIME...MOT...LOC 2011Z 137DEG 14KT 3541 8425 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:36 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 28, 3:36 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
336 PM EDT Mon Jun 28 2021

.SHORT TERM...(Tonight and Tuesday)...

Showers and isolated afternoon thunderstorms will continue this
afternoon and into the evening. A few storms may produce gusty
winds and heavy rainfall. Parts of the area will stay dry through
this evening. Temperatures at mid afternoon were in the upper 80s
to lower 90s at lower elevations outside of the thunderstorms. A
newly formed tropical depression off the South Carolina coast will
move northeast into SC/GA overnight and then towards Chattanooga
by Tuesday evening.

The east to southeast flow will cause the showers and
thunderstorms to move from the eastern mountains into the
Tennessee Valley late this afternoon then begin to dissipate this
evening. Other storms that are developing over the plateau and
southwest Virginia are moving to the northwest into southeast
Kentucky. Will keep rain chances at 20 to 40 percent for the late
afternoon and then decrease to 20 percent in the evening.

As the Eastern US upper level ridge stays strong across the
northeast part of the area through Tuesday the chance for showers
and storms will be lowest there. To the south the Tropical
depression off the SC coast will increase showers and
thunderstorms over southwest North Carolina by early morning and
then move into southeast Tennessee. Will have chance pops
increasing to likely over the southern third of the forecast area
during the day. Chance pops central sections to slight chance
northeast. Highs will again be in the lower 90s from about I-40
north but only mid 80s southeast. Rainfall amounts could be
locally heavy in the afternoon near Chattanooga but not expecting
any flooding problems.

TD

.LONG TERM...(Tuesday through Sunday)...

Key messages:

1. Significant precip late in the week. Dry conditions leading into
event will likely keep flood threat to a minimum.

Discussion:

An E-W oriented upper ridge will be situated from the mid-Atlantic
coast westward to the Arklatex region Tuesday night, with the
remnants of Tropical Depression 4 along the Gulf coast and an upper
trough beginning to dive south through Great Lakes towards the Ohio
River valley. The subtropical ridge will slowly lose strength
Wednesday into Thursday as the northern trough drops south, allowing
a cold front to push into the southern Appalachians and the
Tennessee river valley. There are substantial differences in how
this upper trough develops Friday into the weekend, so confidence in
the details of the forecast for Friday onward is fairly low.
However, most all guidance points to a wet pattern Thursday through
Friday night.

Tuesday night through Wednesday the subtropical ridge should keep
rain chances mostly diurnal, although waning influence from the
subtropical ridge should allow convection to develop pretty early on
Wednesday. Similar story for Thursday but have categorical PoPs in
on Thursday as broad southwesterly low level flow will increase
moisture substantially across the region ahead of the approaching
cold front to our north. Expect most everyone will see at least some
rain Thursday.

Thursday night into Friday PWAT values will balloon to over 1.8" to
2.0" across the TN valley as the cold front arrives and moisture
advection peaks ahead of it. Storm total amounts of 2-3" or more
will be possible from Thursday morning through Saturday. Lack of
heavy priming rains, limited duration of high PWAT air and moisture
transport, and a steady (albeit slow) southward motion of the cold
front means that for now the potential for flash flooding doesn't
appear widespread. However the GFS retrogrades the upper trough
westward on Friday and forms a cutoff low over the upper midwest
that meanders there through the weekend, which would leave our CWA
in a steady stream of Gulf moisture. This is in contrast with the
ECMWF keeps the trough further east and pushes the cold front well
to our south by Saturday morning. If the GFS solution comes to
fruition then more widespread flooding potential will be realized.
It's too early to tell how this is going to play out but overall
would say the flooding potential seems higher than it did with the
overnight shift.

CD

&&

.AVIATION...
18Z TAF DISCUSSION.

There will be isolated to scattered convection this afternoon and
evening. Will include VCTS for a few hours at all sites. VFR
conditions expected to be predominant at all sites overnight.
Winds will generally be light. Tuesday there will be increasing
moisture near CHA from a tropical depression approaching from the
southeast so have Prob30 group for Thunderstorms at the end of the
forecast period.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  87  71  90  71 /  10  60  30  60  20
Knoxville McGhee Tyson Airport, TN  70  90  71  90  71 /  20  50  30  60  30
Oak Ridge, TN                       70  90  69  89  69 /  20  40  30  60  30
Tri Cities Airport, TN              65  91  67  90  67 /  10  20  20  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 28, 3:39 PM EDT, 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
339 PM EDT Mon Jun 28 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
339 PM EDT Mon Jun 28 2021 /239 PM CDT Mon Jun 28 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

However, there is the potential for some heavy rainfall Thursday
into Friday. Recent dry weather may limit the threat of flooding,
but guidance continues to indicate the potential for widespread
heavy rains so there exists at least some threat for some isolated
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 28, 3:33 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Mon Jun 28 2021

TNZ040>043-282015-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
333 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCKE AND SOUTHWESTERN
GREENE COUNTIES UNTIL 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hot Springs, or 13 miles south of Greeneville,
moving west at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Newport, Parrottsville, Caney Branch, Del Rio, Bybee and Cedar Creek.

LAT...LON 3595 8324 3620 8311 3604 8277 3593 8282
      3595 8285 3595 8290 3593 8290 3593 8292
      3592 8291 3589 8290 3588 8291
TIME...MOT...LOC 1932Z 111DEG 12KT 3599 8290

TD
Special weather statement, Jun 28, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
411 PM EDT Mon Jun 28 2021

TNZ085>087-282100-
Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
411 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN AND WESTERN
MONROE COUNTIES UNTIL 500 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Madisonville, moving northwest at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Sweetwater, Madisonville, Vonore, Tellico Plains, Niota, Tariffville,
Mount Vernon and Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3551 8459 3565 8441 3565 8440 3564 8440
      3565 8436 3567 8435 3566 8433 3567 8432
      3540 8410 3529 8426
TIME...MOT...LOC 2011Z 137DEG 14KT 3541 8425

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:33 PM EDTSpecial Weather StatementMRXCocke42 min
Jun 28, 4:21 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe39 min
Jun 28, 4:57 PM EDTSpecial Weather StatementMRXMonroe63 min
Jun 28, 5:19 PM EDTSpecial Weather StatementMRXRoane41 min
Jun 28, 6:06 PM EDTSpecial Weather StatementMRXKnox39 min
Jun 28, 6:11 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union49 min
Jun 28, 6:34 PM EDTSevere Thunderstorm WarningMRXUnion41 min
Jun 28, 6:53 PM EDTSpecial Weather StatementMRXClaiborne52 min
Jun 28, 6:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Union48 min
Jun 28, 7:14 PM EDTSpecial Weather StatementMRXCampbell46 min
Jun 28, 7:44 PM EDTSpecial Weather StatementMRXAnderson, Campbell61 min
Jun 28, 7:53 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jun 28, 4:24 PM EDTSpecial Weather StatementMRXWashington51 min
Jun 28, 6:19 PM EDTSpecial Weather StatementMRXCity of Norton41 min
Jun 28, 6:42 PM EDTSevere Thunderstorm WarningMRXWise48 min
Jun 28, 7:28 PM EDTSevere Thunderstorm WarningMRXWise26 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.